Dangerous Drugs: Propofol Infections Following Colonoscopy
The problem with the drug in colonoscopy use is not with the drug itself, but with the way that the manufacturer packages it and in the way that some doctors and clinics use it.
The directions for using Propofol state that each bottle is for a "single user" only. This means that if less than the contents of the bottle are used on a patient that the excess should be thrown away and not given to another patient. However, the bottle is filled with more than one person would typically need. Why? Because little bottles cost more to fill in the manufacturing process. It is simply easier and cheaper to get the liquid into a bigger container. Also, the manufacturer can charge more for the greater amount of drug in the bottle.
The very big problem is that some doctor offices and colonoscopy clinics either do not properly control their nurses and technicians who use the bottles for more than one patient, or else those doctors and clinics try to make more money by using one bottle for more than one patient and billing Medicare or another insurer for more bottles than are actually used.
Here's the result. When the nurse or tech draws the Propofol the first time and then injects it into a patient they wait to see if enough has been administered for that person to be "put out" for the procedure. If not, then the same needle is used for the same patient and it is dipped back into the vial of Propofol to draw out some more to be used. What happens when the needle goes back into the bottle to draw out more Propofol? You guessed it, the bottle becomes contaminated from the first injection. This would not harm anyone EXCEPT that if the same vial is now used for a second patient, that second patient becomes infected even if the needle has been changed because the bottle, not the needle, is now growing the infection inside the liquid.
This has led to terrible injuries due to Hepatitis C, B and HIV being transmitted in colonoscopy clinics and other offices administering the tests with Propofol used to induce a twilight state of consciousness.
Recently a jury found this infection process to be the fault of the manufacturers, Teva Parenteral Medicines Inc and Baxter Pharmaceuticals. Suits are pending around the country.
If you or a loved one have developed Hepatitis C following a colonoscopy I would like to investigate the matter and to help you. You can reach me through the phone numbers and e-mail address listed on my webpage at www.stephengorey.com.